Alert archive / Montana / Flash Flood Warnings in 1997
Flash Flood Warning 2, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 5, 1997, 5:29 PM MDT for Sweet Grass County, Wheatland County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 5:29 PM MDT (23:29 UTC)
- Expired
- Jun 5, 1997, 7:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Billings, MT
- Area
- Whole counties
Counties Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 052330 FFWBIL MTC097-107-060130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD AND SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 529 PM MDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A FLASH FLOOD AND SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL MONTANA ...NORTHWESTERN SWEET GRASS COUNTY IN CENTRAL MONTANA ...SOUTHWESTERN WHEATLAND COUNTY AT 0526 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE NORTHWEST CORNER OF SWEETGRASS COUNTY AND THE SOUTHWEST CORNER OF WHEATLAND COUNTY. THIS STORM WILL PRODUCE HEAVY RAIN AND LARGE HAIL. THAT WAS ALSO PRODUCING FLASH FLOODING ALONG THE AMERICAN FORK...BIG ELK...AND SWEET GRASS CREEKS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:08 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 5, 2:08 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT THU JUN 05 1997 RAMSDIS SHOWING AREA OF OUTFLOW FROM EARLY STORMS THIS MORNING INTERACTING WITH CONVERGENCE LINE ALONG EAST SLOPES...STORMS BEGINNING TO DEVELOP OVER CENTRAL PORTIONS OF STATE. STORMS ALSO BEGINNING TO DEVELOP OVER SC PORTIONS OF BIL CWA. DEWPOINTS IN 50S ACROSS THE STATE WITH SIGNIFICANT WARMING OCCURRING OVER E PORTIONS WHERE CLOUD COVER IS MINIMAL. TROUGH OF LOW PRESSURE HOLDING OVER CENTRAL PORTIONS OF STATE AND MODELS PROGG TROUGH TO STAY FAIRLY STATIONARY/WAFFLE NEXT 24-48HRS KEEPING CHANCE OF SVR IN FCST FOR FRIDAY. SOUNDINGS ALSO CONTINUE TO SHOW AIR MASS DESTABLIZING WITH 1730Z SATELLITE SOUNDING SHOWING LIS OF -4...EXPECT THIS TO CONTINUE THRU THE EVENING HOURS AS MAXIMUM HEATING IS REACHED. TEMPS HOWEVER WILL BE SLIGHTLY COOLER AS A RESULT OF OUTFLOW FROM EARLIER STORMS MOVES ACROSS THE AREA AND AS STORMS KICK IN EXPECT OUTFLOW FROM DEVELOPING STORMS TO COOL FURTHER. RIVERS CONTINUE TO RUN FULL IN SC MT WITH LVM NOW AT RECORD LEVELS... FLOOD WARNINGS/WATCH/ADVISORIES HAVE BEEN EXTENDED THROUGH THE WEEKEND AND EXPECTED THUNDERSTORMS OVER THE W PORTION OF CWA TO INCREASE FLOWS EVEN FURTHER OVER NEXT 24HRS. UPDATED FLS SENT OUT AT 1PM THIS AFTN. TEMPS TO BE FAIRLY SIMILAR FOR FRIDAY AS SYSTEM WAFFLES AS PER ABOVE. SPRINGER BIL TB 055/080 055/083 057 544342 LVM .. 053/080 053/082 ... 545353 HDN .. 052/082 055/085 ... 544342 MLS .. 059/084 062/088 ... 542232 4BQ .. 054/083 058/088 ... 542232 BHK .. 056/080 058/084 ... 542232 SHR TB 051/078 053/081 055 544342
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:18 PM MDT | Flash Flood Warning | BYZ | Park, Sweet Grass | 2 hr |
| Jun 5, 5:29 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass, Wheatland | 2 hr |
Nearby
Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.